Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS Cleveland, OH

August 10, 2018Stark County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 10, 2018, 3:31 PM EDT for Stark County, Summit County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 3:31 PM EDT (19:31 UTC)
Expired
Aug 10, 2018, 4:15 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 75 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS51 KCLE 101931
SVRCLE
OHC151-153-102015-
/O.NEW.KCLE.SV.W.0058.180810T1931Z-180810T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
331 PM EDT FRI AUG 10 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Stark County in northeastern Ohio...
  Southeastern Summit County in northeastern Ohio...

* Until 415 PM EDT.

* At 330 PM EDT, a severe thunderstorm was located over Green, or 7
  miles south of Akron, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Akron, Canton, Massillon, Barberton, Green, Alliance, North Canton,
  Louisville, Mogadore, Hartville, Brewster, Navarre, Waynesburg,
  East Sparta, Wilmot, New Franklin, Canal Fulton, Lakemore, East
  Canton and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 8164 4103 8158 4107 8143 4106 8139
      4099 8139 4099 8108 4074 8109 4072 8112
      4072 8123 4065 8125 4065 8144 4066 8144
      4064 8164
TIME...MOT...LOC 1930Z 337DEG 11KT 4098 8147 

HAIL...0.75IN
WIND...60MPH
 
$$

Clark
2 follow-up statements
976 
WWUS51 KCLE 101954
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
354 PM EDT FRI AUG 10 2018

OHC153-102003-
/O.CAN.KCLE.SV.W.0058.000000T0000Z-180810T2015Z/
Summit OH-
354 PM EDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMMIT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4090 8164 4091 8142 4099 8139 4099 8109
      4074 8109 4072 8112 4072 8124 4065 8125
      4065 8143 4066 8144 4064 8164
TIME...MOT...LOC 1953Z 289DEG 19KT 4092 8127 

$$

OHC151-102015-
/O.CON.KCLE.SV.W.0058.000000T0000Z-180810T2015Z/
Stark OH-
354 PM EDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR STARK COUNTY...

At 353 PM EDT, a severe thunderstorm was located near Hartville, or 9
miles northeast of Canton, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Hartville,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, Canal Fulton,
East Canton, Beach City, Meyers Lake, Hills And Dales, Limaville,
Greentown, Robertsville and Maximo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8164 4091 8142 4099 8139 4099 8109
      4074 8109 4072 8112 4072 8124 4065 8125
      4065 8143 4066 8144 4064 8164
TIME...MOT...LOC 1953Z 289DEG 19KT 4092 8127 

HAIL...0.75IN
WIND...60MPH
 
$$

Clark
858 
WWUS51 KCLE 102013
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
413 PM EDT FRI AUG 10 2018

OHC151-102023-
/O.EXP.KCLE.SV.W.0058.000000T0000Z-180810T2015Z/
Stark OH-
413 PM EDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY WILL EXPIRE AT
415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4090 8164 4091 8142 4099 8139 4099 8109
      4074 8109 4072 8112 4072 8124 4065 8125
      4065 8143 4066 8144 4064 8164
TIME...MOT...LOC 2013Z 331DEG 18KT 4081 8120 

$$

Clark

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:21 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 10, 3:21 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
321 PM EDT Fri Aug 10 2018

.SYNOPSIS...
A stationary front from west to east across the area will move
little tonight.  A weak wave of low pressure will move east along
the front and force the front south as a cold front Saturday.  A
ridge of high pressure will build slowly east over the area during
the rest of the weekend and persist through Monday.  Low pressure
will move north across western Pennsylvania by Monday night into
southern Ontario Canada Tuesday.  The low will then track northeast
of the area Wednesday allowing high pressure to build into the Ohio
Valley region.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A stationary front at the surface continues to hang around the local
area this afternoon.  This front along with the northeast winds at
the surface will keep the thunderstorms away from the lake shore as
lake shadow continues to push south.  Thunderstorms should continue
to slowly move southeast and south in response to upper level
positive vorticity maxima moves east and southeast in the upper
level trough.  The upper level trough is expected to deepen and
become more pronounced by Saturday morning resulting in the
development of an upper level low pressure system overhead.  This
trough and subsequent low pressure system will trigger cyclogenesis
over the Carolina Coast.  This low will begin a slow track north
toward the eastern portions of the forecast area by the end of the
weekend.

As the surface ridge tries to build in behind the front Saturday,
some drier air will push in as well and will bring an end to the
threat for showers and thunderstorms during the day Saturday into
Saturday night.

As upper level low pressure lingers over the forecast area and
surface ridge builds toward the local area, expecting temperatures
to be struggling to get into the lower 80s in the east but will make
it to the lower 80s west.  Overnight lows will not change much and
stay in the 60s.  Leaning in the direction of a blend of the HRRR
and GFS models with this forecast package as these two appear to be
doing well with handling the convection over the local area at this
time.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level low will be over central Ohio on Sunday with chances of
showers/thunderstorms remaining in the forecast. The thunder will
spike late afternoon then taper off during the evening. These
conditions will likely linger into Tuesday as the low only slowly
drifts eastward. Best chances of rainfall will be from Mid Ohio to
NW PA.

Temperatures will be very close to seasonal averages through the
short term forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper level low pulls away to the east on Tuesday night. Dry
conditions with a brief period of ridging expected before moisture
returns to the area ahead of the next trough on Wednesday. Models
depict an upper low meandering out of the southern Plains that will
be pulled north across the area ahead of another trough moving
through the northern stream. It will take some time for the
atmosphere to moisten on Wednesday and and lowered pops for the
first half of the day. Thursday looks like the wettest day of the
week as these features merge overhead. Temperatures will be seasonal
with the warmest day expected on Wednesday with lesser
amounts of clouds and showers.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms continue to develop from just west of
Cleveland toward the Akron-Canton area. This activity will
continue to develop through the afternoon and move south and
southeast. Erie and Youngstown should remain free of the
activity at this time. Thunderstorms have the potential to produce
gusts to 35 to 40 knots and heavy rain. Expecting VFR overnight
into tomorrow with winds returning to light and variable.

OUTLOOK...Non-VFR possible through Monday and possibly Wednesday.

&&

.MARINE...
Cold front will continue to drift southward toward southern Ohio
this evening. So expect to see northeasterly wind persist on the
lake into Saturday. Winds will weaken slightly Saturday night but a
surface trough will then persist over the central Great Lakes into
Tuesday. Current thinking is that the longer fetch may nudge winds
to 2 to 4 feet on Sunday for the central lake. This will need to be
watched closely with only slightly higher winds nudging waves up to
small craft advisory levels.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Mullen
LONG TERM...KEC
AVIATION...Lombardy
MARINE...Mullen
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 AM EDT Fri Aug 10 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-111100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
400 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:20 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
220 PM EDT FRI AUG 10 2018

OHZ010-019-020-028>031-101900-
Crawford-Huron-Richland-Medina-Lorain-Ashland-Wayne-
220 PM EDT FRI AUG 10 2018

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HURON...
RICHLAND...SOUTHWESTERN MEDINA...ASHLAND...WESTERN WAYNE...
NORTHEASTERN CRAWFORD AND SOUTHWESTERN LORAIN COUNTIES...

At 218 PM EDT, radar indicated strong thunderstorms scattered along
a line extending from near West Salem to near Shelby to near New
Washington. Movement was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4072 8272 4087 8287 4109 8281 4114 8217
      4099 8169 4081 8195 4067 8212
TIME...MOT...LOC 1818Z 291DEG 12KT 4103 8215 4091 8259 4092 8282
Special weather statement, Aug 10, 3:04 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
304 PM EDT FRI AUG 10 2018

OHZ029>031-038-102000-
Holmes-Richland-Ashland-Wayne-
304 PM EDT FRI AUG 10 2018

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
RICHLAND... ASHLAND...WAYNE AND NORTHERN HOLMES COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Polk, or 8
miles east of Ashland, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mansfield, Wooster, Ashland, Orrville, Rittman, Doylestown,
Loudonville, Creston, Dalton, Shreve, West Salem, Hayesville,
Holmesville, Polk, Mount Eaton, Nashville, Smithville, Apple Creek,
Marshallville and Perrysville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4082 8257 4099 8217 4099 8165 4064 8165
      4057 8218 4057 8223
TIME...MOT...LOC 1903Z 283DEG 34KT 4087 8216

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:20 PM EDTSpecial Weather StatementCLEAshland, Richland40 min
Aug 10, 3:04 PM EDTSpecial Weather StatementCLEAshland, Wayne56 min
Aug 10, 3:28 PM EDTAreal Flood AdvisoryCLEAshland, Richland3 hr
Aug 10, 3:46 PM EDTSpecial Weather StatementCLEHolmes29 min
Aug 10, 5:02 PM EDTAreal Flood AdvisoryCLEMahoning, Stark3 hr
Aug 10, 5:31 PM EDTFlash Flood WarningCLEMahoning4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.